The Alka-Seltzer® Medication and Warfarin

When you are suffering from indigestion or the aches and pains of a cold or flu, nothing may sound better than the soothing fizz the Alka-Seltzer® medication makes when it is plopped into a glass of water. The Alka-Seltzer® brand with both a heartburn healing formula as well as a formula for aches brought on by the cold or flu interact differently with warfarin.

The Alka-Seltzer® Formula

The original antacid formula is used for heartburn relief as well as general acid indigestion and sour stomach and two tablets in water every four hours can temporarily ease these symptoms.1 The active ingredients are anhydrous citric acid, aspirin (NSAID) and sodium bicarbonate.1 The mixture is used for heartburn relief as well as general acid indigestion and sour stomach. Take note, when taking the Alka-Seltzer® medication with warfarin, it is advised that your INR be monitored closely. This is advised since the product contains a nonsteroidal anti-inflammatory drug known as a NSAID, the chance of bleeding is higher if you are on an anticoagulant such as warfarin.1,2

The Alka-Seltzer Plus® Formula

The Alka-Seltzer Plus® formula is a different medication and contains the active ingredients acetaminophen, dextromethorphan hydrobromide and phenylephrine hydrochloride. The nighttime formula contains many of the same active ingredients but includes doxylamine succinate.3 Two capsules of each are taken with water every four hours to relieve common cold and flu symptoms including aches and pains, congestion, cough, runny nose and fever.3 When taken with warfarin, an interaction is considered unlikely however, different studies examining the interaction between warfarin and acetaminophen, the conclusion on interaction is unclear.5 The results of the studies are inconsistent with some showing mild interactions. Notably, when patients were taking a daily 2 gram dose of acetaminophen, their INR increased.5

Whether you are suffering from aches brought on by a cold or flu or enduring indigestion, it is recommended you consult with your physician before taking any of the Alka-Seltzer® formulas. If you normally seek the comfort of these medications, contact your physician and they can advise you on any cautions you should take as well as monitoring your INR for any interactions.

References:

  1. Alka-Seltzer® (Company Drug Fact Sheet).
  2. RxList, Inc. Drug interactions with aspirin-sod bicarb-citric acid oral and warfarin iv. Rxlist.com. 2017. Retrieved from the website: http://www.rxlist.com/drug-interactions/aspirin-sod-bicarb-citric-acid-oral-and-warfarin-iv-interaction.htm.
  3. Alka-Seltzer Plus® Day & Night Cold & Flu Formula Liquid Gels Co-Packaged Product (Company Drug Fact Sheet)
  4. RxList, Inc. Drug interactions with phenylephrine-dm-acetaminophen oral and warfarin oral. Rxlist.com. 2017. Retrieved from the website: http://www.rxlist.com/drug-interactions/phenylephrine-dm-acetaminophen-oral-and-warfarin-oral-interaction.htm.
  5. Hughes, GJ. Et al. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy. 2011 Jun;31(6):591-7. doi: 10.1592/phco.31.6.591.

Alka-Seltzer and Alka-Seltzer Plus are trademarks of Bayer. Alere is not affiliated or associated with Bayer or the Alka-Seltzer or Alka-Seltzer Plus trademarks.